Anger after receiving letter from Rhuematologist

I recently had a 2 week trial of 10mg steroids whilst waiting for test results. at the end of the two weeks I went back to see Rhumey, who asked how I had found the steroids..... I said that although I was by no means cured, the steroids had made me feel the best I have felt for last 2 1/2 years, and I had been able to significantly reduce the number of opiates I was taking daily. I said I had spoken to GP, who had sugested the dose may be increased for a short period of time and also begin hydroxycloroquine which should keep fatigue and joint pain under control without the need for long term steroids (obviously Rhuemy had to perscribe this not GP).

To my surprise Rheumy said that I couldnt have steroids or hydroxy... as all bloods were negative.

My GP has now refered me to st Thomas's for a second opinion as the GP suspects a seronegative condition is cursing symptoms (NOTE: I have had several ocasions over last 2 1/2 years when CRP and ESR have been normal yet when surgions do exploritory surgery there is significant imflamation and free fluid )

Today I recieved the report from first rheimey, to my total shock and amazement he has written, 'two week trial of steroids resulted in NO improvement of symptoms.' why has he written this???? I cried and begged him to let me stay on the steroids or try hydroxycholoquine!!! I fully understand why he dosnt want to treat me, but do not understand why he has written the total opposite of what I told him.

I have emailed his secretary asking for an explanation.

17 Replies

  • Complain clearly stating your feedback via PALS as it is clearly not good enough. MaryF

  • Hi MaryF,

    What is PALS, and how do I contact them?

    I have been concidering making a formal complaint ever since the second appointment. He was so nice, caring, sympathetic, and understanding at first appointment, and then throughly horrid at the second. he couldnt get me out the room quick enough! I asked why he had started steroid trial before blood results where back if he was going to withdraw treatment if negative, even if they had improved my symptoms. I also asked why he had order several other tests at first appointment, if his diagnosis, o r lack of, was going to be made on bloods alone (NOTE I am still waiting for the dates of other tests Echo, abdo ultra sound, nerve test, chest X ray- seems like a waste of tax payers money if he is not even going to look at them!!!)

    This letter is now the final straw. I left his room in floods of tears, begging him to atleast let me try hydroxychloroquine as the steroids had given me hope that I might regain some sort of semblence of a life, and yet he writes that they 'had no effect at all'

  • Patient and Advice and Liasion, you will have on in your hospital, but also make sure you have a patient advocate... ie a friend, relative etc, your most articulate friend... it is important that you do this calmly and carefully so you don't lose your care, merely flag up a clear error. MaryF x

  • Thanks MaryF,

    I've just noticed that he's written that I've had one of my kidneys removed in 2013- I didn't, unless they took it without telling me lol!

    I will definatly contact PALS at try to get it rectified. Like I said in my previous posts, i was fully expecting my bloods to be negative, and GP had warned me that many rhuematologist don't acknowledge seronegative disorders, so his refusal to treat me is not unexpected. It was just his attitude and mannerisms at the second appointment compaired to first, and now the letter saying the opposite of what I told him!

    Fingers crossed that second opinion at st thomas's goes better.

  • He is early overworked and may have made a genuine mistake with your notes.. I hope you sort it out, patients and doctors are under such pressure. MaryF

  • Hi Heather,

    I think also that it might be an actual mistake!!! Let us hope so, because if not, is totally unbelievable .The fact he got your kidney mixed up I wonder if he was actually thinking about another patient.

    E mailing the secretary was a good idea incase it is a genuine mistake but if not I would definitely make a complaint.

    That appointment sounded so much like my previous Rheumy, me in tears pleading for steroids or Hydroxichloroquine and him refusing anything!!!

    Things will be better for you soon I am sure once you get to St Thomas's.

    Good luck with sorting it out. X

  • Can you contact p.a

  • He sounds like a complete in competant idiot,just because they have a profession,they not always right!!,go against him and try get another reumy,remember your just a number with some of these people,u know it used to be said,money can't buy your health,now it can,with money you are in position to get things done quick .

  • As others have mentioned, it may be a guenuine mistake, or he may have confused me with another patient. I have just emailed his secretary once again to highlight the Nephrectomy error and ask for it to be amended and a correct report be issued. I am also going to follow MaryF's advice and contact PALS. I have been refered to another Rhuemey now anyway, so hopefully I will have a better experience there!

  • Hi heather1983,

    I am sorry to read of your experience with your rheumatologist.

    Hopefully you get a speedy response from the secretary with a reasonable explanation. However, if you wish to get some advice from a free independent help line, here is the NHS Complaints Advocacy number - 0300 330 5454. This number is for patients who feel they have been mistreated with their care or treatment. You can also visit their website here -

    I am pleased that your GP has taken the next step by referring you to St. Thomas Hospital, please do keep us updated on your progress.

    Take care,



  • It seems rheumatologist skip the bedside manor bit of the course and all have alligator skin. I have a letter similar to yours saying steroids are the cause of my symptoms which include bruising, rash on face, joint pain, fatigue plus many more all of which are made worse when I go out in the sun.

    Good luck I think rheumatologist's are a law of their own and don't like being told they got it wrong and can't see outside a negative blood test

  • Personally, your rheumy made the best decision - for you! He's concerned about the effects of long term steroids, which can cause other issues, plus, the hydrox can affect your eyesight. My doc put me on Mag Ox 400 mg - a vitamin - which boosts my energy. We tried steroids for 4 days - a massive dose. Aside from hurting my stomach, even with taking Prilosec, the results lasted about a month. I won't ever take them again. They were not worth the stomach pain plus the frustration when ZI stopped them. I have ITP and my platelets fell to 32,000. But then they go up eventually. The Mag makes my weight ping pong, but eventually, that, too, goes back to normal. Better off with a vitamin than a harsh steroid. Talk to your doctor.

  • I can understand how bad you feel. It's very difficult when so much importance is put on the blood tests. I had the same sort of thing happen to me once. It's difficult enough having this disease with out the medical profession being unable to understand you

    I was diagnosed about 20 years ago and was prescribed steroids which I took for over 10 years at 20mg. Per day. I now have Addisons and also diabetes both from the steroids I have also had cataracts removed from both eyes

    Yes steroids do work wonders but be very careful not to take to many I wouldn't go back on them full time but they do help in the short time

  • I have negative bloods but a lot of clinical symptoms. I find steroids are the only thing to help so far. Im also on hydroxy but since im not sure its doing anything im also on mtx which is harsh. What im saying is, negative bloods are just part of the puzzle. Its a shame your rheumy wont listen.

  • Hi heather, this is so awful, i feel for you..this could just be a error by the person who wrote the letter. I hope you manage to get the treatment you need x

  • Thanks for your reply. I have called and emailed the department to tell them about the mistakes and ask for amended letter to be issued. They haven't acknowledged or responded to the emails, so on the advice of numerous healthunlocked members, I have contacted PALS.

    I have also contacted St Thomas's to let them know about the errors, the person I spoke to was lovely, she was also horrified as the letter had been sent to them along with the referral from Gp. My Gp has faxed an over noted from consultations durring the 2 week trial where I have clearly stated that the steroids where helping, and gp suggested a higher dose may be considered and told me to ask rhuemy. The fax also confirms that both my kidneys are intact!

    I will post updates as and when x

  • My 1st rheumatologist appt was great then it all went downhill, after 18 months withdrew all treatment and discharged me, despite my symptoms increasing. I now have a 2nd opinion rheumy who has done more tests in 4 weeks and actually listens.

You may also like...